woman screaming from a nightmare

Q. I have had great trouble stopping the antidepressant Effexor. I tapered off this medicine as instructed, but I still have a feeling like electrical shocks going through my brain.

Getting off this drug has been a nightmare. If for some reason a person had to stop suddenly, he might go crazy with the withdrawal. Before stopping, I forgot to take my medicine with me on a short trip and the symptoms were excruciating!

A. Many readers report difficulty stopping antidepressants like Effexor or Paxil suddenly. The electric shock sensation is a common symptom. Discontinuing such drugs requires medical supervision.

Join Over 75,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Nancy
    Canada
    Reply

    Last November, 2014, I decided to go off effexor after taking the drug for 8 or so years. Before starting this drug my depression manifested itself in agitation, poor self-esteem and the feelings of being lost in the world.

    It was discovered that I suffered from (SAD), Seasonal Affective Disorder, which consumed my whole sense of being when it was foggy outside. I hate the fog as it takes the colour out of life. It’s foggy a lot in Eastern Canada. The last couple of years on this drug were gruelling; constant brain saps, heart fluttering at night and the extra 50-60 pounds I had gained were depressing me more than I had been for the reasons I went on the drug. I will say, I never felt any unusual sadness before I started taking this drug or during the time I took it. Sadness was never an issue for me other than the normal sadness of loss or hurt.

    I realized last year that I was getting older and wanted to feel good and healthy again and I wanted off this drug. It was no longer providing me with beneficial qualities. I knew I could live a healthy productive life without it and loose the weight and enjoy my 50s. I took the doctor’s advice and went off the drug slowly and as instructed. Than “BAM”… I was in the deepest darkest abyss of sadness and despair I’ve ever experienced. I felt so sad for all the pain and suffering in this world. I cried and really went into the deepest depression ever. Since social media only really began a couple years before I started taking this drug, everything I’d read, seen or watch came flooding back into my mind and I cried and cried and cried. All the crimes against humanity, all the abuse of the animals in this world and all idiotic senseless religious wars. I felt everything and it manifested in me with such sadness I almost ended my life.

    In the beginning, I know why I felt better because the drug had really paralyzed my emotions/feelings and I just put any unpleasant thoughts and feelings away. Essentially, I was living on autopilot and not really dealing with or managing life in a healthy way… then when I came off the drug and properly at that, I was hit with abyss of destruction and chaos I had never felt or experienced before. That was 7 months ago and still my brain is not free of this drug and the damage it has done. I know this. Although the sadness has subsided and I am slowly beginning to think, feel, and take control over my life again.

    I have many bridges to fix, relationships to mend and am just starting to feel for myself and my own well being…I need to take care of me and for the first time in years, I’m thinking about me as the woman I am…If I had known this drug would have caused me this kind Psychological/Phyical/Emotional/Mental warfare I never would have taken it as coming off this drug was 100 times worse than the reason I went on it. Hopefully, in time, I will heal completely and start living and feeling right again.

    I’d rather be agitated in the fog than go through this long voyage again. If your a doctor reading this please educate yourself on the effects this drug has on the average person who will probably not be on it forever and ensure they have the complete medical support needed when the weaning off this horrible drug begins. I am almost positive many people did not make it. Each person know doubt has their own experience this is just mine.

  2. Britt
    Nebraska
    Reply

    I only started Effexor/Venlafaxine 150 to help with depression that I thought was related to long term use of ortho tricyclen-lo. I actually increased the dosage to 225 mg (after talking with my doctor) soon after starting the antidepressant because I was experiencing a lot of anxiety about going off birth control. However, after stopping birth control, I started to feel better within a couple of months, so I transitioned back down to 150 mg, then 75. The problem started when I tried to reduce to every other day. Fatigue was a constant problem, but I kept going because I want having anxiety or mood issues, so I didn’t need to medicate. After a couple of weeks, I had leveled out, so I decided to stop taking it. At first, I thought I had a stomach virus because of the intense dizziness, nausea, diarrhea, and vomiting. I also saw a shiny outline around objects, so that made the dizziness worse. Overall, I spent about 4 months quitting this antidepressant. I have to say that those last few days made me want to stay away from prescriptions, but it was very helpful when I needed it. If you have the option to switch to another antidepressant after lowering your dose of Effexor/Venlafaxine, that may be helpful at the end of the process. It is definitely a struggle to quit taking this medication, but if you really need it to combat anxiety and depression, I can tell you that this medicine helped a great deal with reducing anxiety and repetitive thoughts when I was really struggling.

    • Layne
      United States
      Reply

      I am in the same situation as you- I have never been so sad or alone feeling I cry all day long! It’s terrible! I have been off Effexor for a month and a half. I don’t have anymore physical side effects, just the sadness How are you doing now?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.